Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 175, NWS Columbia, SC

July 23, 20174 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 23, 2017, 8:03 PM EDT for 4 counties in South Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2017, 8:03 PM EDT (00:03 UTC)
Expired
Jul 23, 2017, 9:00 PM EDT
In force
57 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Aiken County, SC, Calhoun County, SC, Lexington County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 34 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.1 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:25 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 23, 5:25 PM EDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
525 PM EDT Sun Jul 23 2017

.SYNOPSIS...
Upper level ridging will weaken across the area today as the
upper level trough digs over the eastern US. A bermuda high will
provide very warm and humid conditions through Monday with
scattered afternoon and evening showers and thunderstorms. A
weak cool front will stall over the area Tuesday, then move
southward into southern Georgia on Wednesday before dissipating,
providing somewhat cooler weather and a continued threat for
scattered thunderstorms. High pressure will become re-
established for the end of the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Thunderstorms have developed across much of the western Midlands
and Pee Dee with some locally very heavy rainfall. Rain rates
approaching 4 inches per hour have been noted in WSR-88D
returns so potential for localized flooding will continue to be
monitored. Hail potential remains low...however some hail in the
strongest cells has been reported. Expect thunderstorms to
continue slowly moving southward into the central Midlands over
the next couple of hours along with development moving in from
the coast and a few cells in the CSRA. With sunset convection
will begin diminishing...but with numerous outflow boundaries
being produced expect some to intersect and generate new cells
into the late evening/early tonight hours. Convection will end
during the early morning hours with some mid and upper level
debris cloudiness through daybreak keeping low temperatures in
the mid to upper 70s for most locations.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
The forecast area will remain on the western edge of the Bermuda
high through Tuesday night, while heights aloft slowly drop as a
longwave trof becomes established over eastern North America.
This combination will lead to hot afternoons with max temps
generally in the lower to mid 90s, and maximum heat indices a
little above 100. The combination of developing steep low level
lapse rates each afternoon and weak vorticity aloft will lead
to scattered afternoon and evening convection. PWs will range
from 1.8 inches to 2.2 inches across the CWA, so any slow moving
convection could dump some locally heavy rain in spots.

Min temps will remain quite warm with lows in the mid to upper
70s most places.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
On Wednesday, a weak front will slowly slide through the CWA as
a small area of low pressure develops off of the South Carolina
coast and moves to the northeast. It's main impact will be to
dry the air out a little bit Wednesday night and Thursday, but
max temps on Thursday afternoon will still be in the 90s as an
increase in sunshine will offset any weak cool advection that
tries to set up. Thursday will also see the lowest chance for
afternoon and evening convection for the week.

By Friday, the main global models begin to diverge with details,
but the overall pattern indicates a digging shortwave will move
into the southeastern states on Friday. This will cause an
increase in the deep southwesterly flow, allowing moisture to
quickly return in the form of clouds and scattered convection,
especially during the second half of the day. The weekend
contains a lot of uncertainty as the GFS shows a rather strongly
amplified pattern for july with a significantly deep trough
carving out over the southeastern states, while the ECMWF is
much more progressive with the digging shortwave on Saturday and
instead is more focused on the next shortwave, which is in the
7-10 day period and not part of this package. I have gone for
generally unsettled weather due to the mean trof, without
concentrating too much on the individual shortwaves. This means
slightly above normal chances for rain and slightly below
normal afternoon temps due to increased cloud cover.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
Convection expected at the terminals over the next several
hours.

Thunderstorms have developed across the area with cells around
all terminals. Main concerns with thunderstorms remain the
potential for damaging wind gusts along with locally very heavy
rainfall. Have included tempo for all terminals...except OGB...
through 24/01z. Convection will diminish with sunset...however a
few cells are expected to linger into the overnight. Have also
included MVFR fog at AGS/OGB as coming rainfall will increase
potential. All sites will be VFR from 14z through the end of
the period with cumulus developing during the late morning hours
through the end of the period as another round of convection is
expected Monday afternoon.

EXTENDED AVIATION OUTLOOK...Increasing confidence in
restrictions in mainly afternoon/evening thunderstorms through
Wednesday. We could also see some morning cig restrictions from
stratus by Tuesday and Wednesday. The convection looks to
decrease on Thursday, but should pick right back up again by
Friday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 23, 3:52 AM EDT, 16 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
352 AM EDT Sun Jul 23 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
352 AM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 23, 7:43 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
743 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     FLOOD            1 N COLUMBIA            34.02N 81.03W
07/23/2017                   RICHLAND           SC   LAW ENFORCEMENT

            SCHP REPORTED ROADWAY FLOODING SC-277 AND
            SUNSET BLVD.

&&

DA
Local storm report, Jul 23, 7:46 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
746 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     1 SE SAINT ANDREWS      34.04N 81.09W
07/23/2017                   RICHLAND           SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREES DOWN ON
            LONGCREEK DRIVE AT BROAD RIVER RD.

&&

WRS
Local storm report, Jul 23, 7:50 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
750 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND DMG     2 ESE COLUMBIA          34.00N 81.01W
07/23/2017                   RICHLAND           SC   PUBLIC

            SOCIAL MEDIA REPORT WITH IMAGE OF TREE DOWN
            AT HAND MIDDLE SCHOOL, 2600 WHEAT STREET IN
            COLUMBIA, SC.

&&

DA
Local storm report, Jul 23, 7:54 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
754 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND DMG     6 S SILVERSTREET        34.12N 81.72W
07/23/2017                   SALUDA             SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED TREES DOWN AT
            BRUSHY FORK ROAD AT EBBIE LONG ROAD.

&&

AWP
Local storm report, Jul 23, 7:58 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
758 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND DMG     5 SE SALUDA             33.95N 81.71W
07/23/2017                   SALUDA             SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED TREES DOWN AT
            DUNCAN ROAD AND RIDGE SPRING HIGHWAY.

&&

AWP
Local storm report, Jul 23, 8:01 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
801 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     FLASH FLOOD      1 NNW COLUMBIA          34.01N 81.04W
07/23/2017                   RICHLAND           SC   PUBLIC

            SOCIAL MEDIA REPORT WITH IMAGE OF FLOODED
            ROADWAYS AT 1024 ELMWOOD AVE.

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:34 PM EDTAreal Flood AdvisoryCAELexington, Richland3 hr
Jul 24, 2:00 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield2 hr
Jul 24, 2:32 PM EDTSpecial Weather StatementCAEAiken28 min
Jul 24, 3:32 PM EDTAreal Flood AdvisoryCAECalhoun, Lexington, Richland118 min
Jul 24, 3:58 PM EDTSpecial Weather StatementCAEBarnwell17 min
Jul 24, 4:08 PM EDTSpecial Weather StatementCAERichland37 min
Jul 24, 4:14 PM EDTFlash Flood WarningCAERichland91 min
Jul 24, 4:52 PM EDTSpecial Weather StatementCAEClarendon53 min
Jul 24, 5:49 PM EDTSpecial Weather StatementCAEClarendon, Sumter41 min
Jul 23, 9:39 PM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln, McDuffie, Richmond36 min
Jul 24, 3:35 PM EDTSevere Thunderstorm WarningCAEBurke40 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.